Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Charleston, WV

May 31, 2004Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 31, 2004, 12:40 AM EDT for Mingo County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2004, 12:40 AM EDT (04:40 UTC)
Expired
May 31, 2004, 3:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Mingo County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 310444
FFWRLX
WVC059-310745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 345 AM EDT...

* AT 1234 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
  HEAVY RAIN OVER CHATTAROY...OR ABOUT 4 MILES NORTH OF 
  WILLIAMSON.   

* SOME LOCATIONS IN THE WARNING AREA INCLUDE MILLER CREEK... 
  BUFFALO CREEK...LENORE...NAUGATUCK...PARSLEY BOTTOM AND PIGEON 
  CREEK.

--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:05 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 30, 10:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 PM EDT SUN MAY 30 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

1005 PM EDT SUN MAY 30 2004

QUICK UPDATE TO ADD TORNADO WATCH #344 TO KY ZONES...MOST OF OUR OH
ZONES...SOUTHWEST MOST WV ZONES.  THIS TORNADO WATCH IS IN EFFECT
UNTIL 4 AM EDT.  INCREASED POPS SLIGHTLY FOR THE OVERNIGHT HOURS.
OTHERWISE NO CHANGES WITH THIS UPDATE.

KF

&&

.PREVIOUS DISCUSSION...

855 PM EDT SUN MAY 30 2004

CORRECT EXPIRATION TIME FOR TORNADO WATCH FOR WESTERN FRINGE
COUNTIES...10 PM THIS EVENING.  ANOTHER UPDATE EXPECTED AFTER 10 PM.
 OTHERWISE...HAVE INCREASED POPS WITH APPROACHING COLD FRONT
OVERNIGHT.  WILL CONTINUE TO WATCH BOW ACROSS NORTH CENTRAL OHIO
PUSH SOUTHWARD TOWARDS THE REGION...AS WELL AS MERGED STORMS TO OUR
SOUTH.  KEPT POPS IN A LITTLE LONGER ACROSS THE NE CORNER OF OUR CWA
MONDAY AFTERNOON...WITH SLUGGISH FRONT.

KF

&&

.AVIATION...

730 PM EDT SUN MAY 30 2004

WARM FRONT LIFTING NORTH THROUGH THE AREA. PRECIPITATION OUT AHEAD
AND WITH THE FRONT COULD CREATE SOME MVFR CONDITIONS.  HAVE TEMPO
TSRA IN THROUGH 04Z THIS EVENING...AND AGAIN MONDAY MORNING. COLD
FRONTAL PASSAGE BETWEEN 16 AND 20Z IN CWA.

DB

&&

.HYDROLOGY...

330 PM EDT SUN MAY 30 2004

A WARM FRONT IS PASSING THROUGH THE REGION BRINGING SHOWERS AND
THUNDERSTORMS.  AS A COLD FRONT APPROACHES THE AREA TONIGHT AND
EARLY MONDAY THERE IS THE POTENTIAL FOR MORE HEAVY RAIN AND WATER
PROBLEMS. THIS SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY FOR
POSSIBLE FLOOD WATCHES.

DB

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...TORNADO WATCH UNTIL 4 AM MONDAY FOR WVZ005-006-007-013-024-025.

VA...NONE.

KY...TORNADO WATCH UNTIL 4 AM MONDAY FOR KYZ101-102-103-105.

OH...TORNADO WATCH UNTIL 4 AM MONDAY FOR OHZ066-067-075-
083-084-085-086-087.
Hazardous weather outlook, May 30, 6:00 PM EDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SUN MAY 30 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
600 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. A TORNADO
WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING. CONDITIONS WILL IMPROVE
THIS MORNING WITH BOTH WATCHES TO BE TERMINATED BY MID MORNING.
HOWEVER...ONGOING FLOODING OF STREAMS AND CREEKS ACROSS SOUTHERN
WEST VIRGINIA FROM OVERNIGHT RAINS WILL ONLY SLOWLY RECEDE...WITH
SOME RIVER FLOODING DEVELOPING TODAY.

* TORNADO WATCH..............SEE WWUS63 SDFSLSKY FOR DETAILS
                             SEE WWUS61 CLESLSOH FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JMV

In the hours before

Local storm report, May 31, 12:06 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             OCEANA                  37.69N 81.63W
05/30/2004  0.75 INCH        WYOMING            WV   PUBLIC

&&

XXX
Local storm report, May 31, 12:17 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             CRAB ORCHARD            37.74N 81.23W
05/31/2004  0.75 INCH        RALEIGH            WV   PUBLIC

&&

JFC
Local storm report, May 31, 12:40 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     BAILEYSVILLE            37.58N 81.67W
05/31/2004                   WYOMING            WV   LAW ENFORCEMENT

            TREES DOWN IN AND NEAR BAILEYSVILLE.

&&

JFC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:22 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
May 30, 11:42 PM EDTSevere Thunderstorm WarningRLXRaleigh48 min
May 30, 11:49 PM EDTSevere Thunderstorm WarningRLXMingo26 min
May 31, 12:00 AM EDTSevere Thunderstorm WarningRLXWyoming45 min
May 31, 12:11 AM EDTTornado WarningRLXWyoming34 min
May 31, 12:17 AM EDTSevere Thunderstorm WarningRLXMingo58 min
May 31, 12:49 AM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming56 min
May 31, 12:52 AM EDTTornado WarningRLXRaleigh53 min
May 31, 1:44 AM EDTTornado WarningRLXRaleigh31 min
May 31, 2:33 AM EDTSevere Thunderstorm WarningRLXWayne57 min
May 31, 2:51 AM EDTSevere Thunderstorm WarningRLXCabell, Mason54 min
May 31, 3:18 AM EDTSevere Thunderstorm WarningRLXLincoln, Putnam27 min
May 31, 3:31 AM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Logan, Mingo59 min
May 31, 4:13 AM EDTSevere Thunderstorm WarningRLXClay, Fayette, Nicholas, Raleigh, Wyoming62 min

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.